Arizona, 2018Dust Storm in Arizona, August 2, 2018
August 2, 2018 · NWS PSR · 8 events in 8 counties and zones
Scattered to numerous thunderstorms developed across south-central Arizona during the afternoon hours on August 2nd; many of the storms congealed into a large cluster of storms that moved slowly north and across Maricopa County into the evening hours. The storms generated strong and gusty outflow winds in excess of 60 mph that created widespread dust storms across the lower deserts.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed across south-central Arizona during the afternoon hours on August 2nd; many of the storms congealed into a large cluster of storms that moved slowly north and across Maricopa County into the evening hours. The storms generated strong and gusty outflow winds in excess of 60 mph that created widespread dust storms across the lower deserts. One large haboob that moved into the greater Phoenix area was at least 70 miles across and 5000 feet deep. Over a period of several hours, dozens of reports of dense blowing dust were received from trained spotters as well as the public and many reports indicated visibility had dropped to near zero miles in dense blowing dust. Three large Dust Storm Warnings were issued as a result of the widespread dust storms. Fortunately, no accidents or injuries were reported due to the very hazardous driving conditions that occurred as a result of the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018
.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.
&&
.DISCUSSION...
Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.
The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.
The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.
By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.
The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB
In the hours before
Special weather statement, Aug 2, 12:54 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1254 PM MST THU AUG 2 2018
AZZ533-022045-
Central La Paz AZ-
1254 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145
PM MST...
At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 27 and 41.
US Highway 60 between mile markers 31 and 46.
AZ Route 72 between mile markers 46 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3355 11392 3360 11411 3383 11404 3374 11373
TIME...MOT...LOC 1954Z 204DEG 7KT 3364 11398
18
Local storm report, Aug 2, 1:46 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL BRENDA 33.68N 113.96W
08/02/2018 E0.88 INCH LA PAZ AZ PUBLIC
HAIL REPORTED AT RV REPAIR FACILITY IN
BRENDA. TIME ESTIMATED BASED ON RADAR.
&&
KWSpecial weather statement, Aug 2, 3:36 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST THU AUG 2 2018
AZZ558-560-562-022315-
San Carlos AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
336 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...
At 336 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Globe and Cutter.
This includes the following highways...
US Highway 60 between mile markers 252 and 253.
AZ Route 70 between mile markers 253 and 263.
AZ Route 77 between mile markers 167 and 170.
LAT...LON 3324 11063 3334 11079 3341 11076 3340 11056
TIME...MOT...LOC 2236Z 286DEG 9KT 3336 11071
Hernandez
Special weather statement, Aug 2, 3:52 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST THU AUG 2 2018
AZZ556-558-022330-
Tonto Basin AZ-Pinal/Superstition Mountains AZ-
352 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 8 miles southeast of Roosevelt, moving
northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tonto National Monument.
This includes AZ Route 188 between mile markers 228 and 240.
LAT...LON 3358 11090 3355 11090 3355 11091 3354 11106
3364 11112 3374 11098
TIME...MOT...LOC 2252Z 245DEG 6KT 3362 11100
HernandezSpecial weather statement, Aug 2, 3:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
356 PM MST THU AUG 2 2018
AZZ563-022345-
Southeast Gila County AZ-
356 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 355 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilltop, or 20 miles northeast of Globe, moving east at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 269 and 284.
LAT...LON 3360 11068 3369 11068 3374 11044 3352 11044
TIME...MOT...LOC 2255Z 272DEG 14KT 3364 11057
Hernandez
Special weather statement, Aug 2, 4:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
454 PM MST THU AUG 2 2018
AZZ554-559-030045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
454 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST/545 PM PDT/...
At 454 PM MST/454 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Big Horn, or 17 miles southeast of Gila Bend,
moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Freeman, Big Horn and Mobile.
This includes the following highways...
AZ Interstate 8 between mile markers 130 and 153.
AZ Route 238 between mile markers 25 and 31.
LAT...LON 3267 11255 3277 11263 3310 11230 3278 11206
TIME...MOT...LOC 2354Z 243DEG 8KT 3281 11244
Hernandez
Dust Storm, Northwest Pinal County
- When
- August 2, 5:15 PM MST to 6:45 PM MST
- Where
- Northwest Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Strong thunderstorms developed over the deserts to the south of Phoenix during the afternoon hours on August 2nd and the stronger storms generated gusty outflow winds in excess of 50 mph. The strong winds stirred up massive amounts of dust which resulted in a dust storm that moved north through much of northern Pinal County through the early evening. Dust storm conditions, with visibility one quarter mile or below in blowing dust, were reported by trained spotters as well as automatic ASOS weather stations. At 1739MST a trained spotter 2 miles east of Casa Grande reported visibility down to 100 yards in a dust storm. At 1755MST The Ak Chin airport ASOS station reported one quarter of a mile in dense blowing dust. At 1820MST, a trained spotter 1 mile north of Florence reported one eighth of a mile visibility in a dust storm. Two Dust Storm Warnings were issued for the area, the first was issued at 1715MST and the second at 1739MST. The second warning expired at 1845MST. No accidents or injuries were reported due to the dust storm.
Dust Storm, Southeast Valley/Queen Creek
- When
- August 2, 5:40 PM MST to 6:45 PM MST
- Where
- Southeast Valley/Queen Creek forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A large cluster of thunderstorms developed to the south of Phoenix during the afternoon hours and moved north and into the southeast portions of the Phoenix area by early evening. The stronger storms produced gusty outflow winds in excess of 60 mph; these winds stirred up massive amounts of dust which resulted in a significant haboob, or dust storm, that moved through the area. Shortly after 1800MST, several reports were received of dense blowing dust with visibility below one quarter mile and down to near zero miles at times. At 1817MST a trained spotter 4 miles west of Queen Creek reported visibility down to one quarter of a mile or less in dense blowing dust. At 1822MST a public report was received of visibility down to about 100 feet in a dust storm near the intersection of Riggs Road and Gilbert road a bit to the east of Sun Lakes. Also, at 1827MST the Phoenix Mesa-Gateway airport ASOS measured visibility down to one eighth of a mile in dense blowing dust. A Dust Storm Warning was in effect for the area at the time. No accidents were reported due to the dense blowing dust and severely restricted visibility.
Dust Storm, South Mountain/Ahwatukee
- When
- August 2, 5:40 PM MST to 6:45 PM MST
- Where
- South Mountain/Ahwatukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A cluster of strong thunderstorms developed to the south of Phoenix during the afternoon hours and moved north and into the central portions of Phoenix area by early evening. The storms were accompanied by gusty outflow winds in excess of 60 mph which generated a massive haboob, or dust storm, that moved into the Phoenix area lowering visibility well below one quarter of a mile. At 1824MST, a trained spotter located 4 miles to the east of Ahwatukee Foothills reported visibility less than one quarter of a mile and dropping in the dust storm. A Dust Storm Warning was in effect for the area at the time. No accidents were reported due to the severely restricted visibility.
Dust Storm, East Valley
- When
- August 2, 5:40 PM MST to 8:00 PM MST
- Where
- East Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A large cluster of thunderstorms developed to the south of Phoenix during the afternoon hours and moved north and into the southeast portions of the Phoenix metropolitan area by early evening. The stronger storms generated strong gusty outflow winds in excess of 50 mph which stirred up massive amounts of dust and created a large haboob, or dust storm, that moved into the east valley lowering visibility to near zero miles. The haboob was said to be nearly 70 miles wide and 5000 feet deep at its peak. The dust storm impacted several east valley communities, including Chandler, Gilbert, Tempe and Mesa. Between roughly 1800MST and 1900MST over one dozen reports from around the east valley were received describing dust storm conditions. Reports were taken from trained spotters, the public, and NWS employees. Many of the reports indicated visibility lowered to below 250 feet and even down to near zero miles. Two Dust Storm Warning were issued back to back and were in effect at the time of the haboob. Fortunately, no accident or injuries were reported despite severely restricted visibility during the tail end of the rush hour.
Dust Storm, Buckeye/Avondale
- When
- August 2, 6:25 PM MST to 8:00 PM MST
- Where
- Buckeye/Avondale forecast zone
- Reported by
- Public
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A cluster of strong thunderstorms moved north across the western portion of the greater Phoenix area, including communities of Buckeye and Goodyear, during the evening hours on August 2nd. The stronger storms produced gusty outflow winds over 60 mph which generated massive amounts of blowing dust and caused widespread dust storm conditions. At 1830MST a public report was received indicating that visibility had dropped to between 20 and 50 feet in dense blowing dust about 1 mile east of Goodyear. The dust storm was near the intersection of Yuma Road and Estrella Parkway. A Dust Storm Warning had been issued for the area at 1828MST and it remained in effect until 2000MST.
Dust Storm, North Phoenix/Glendale
- When
- August 2, 6:30 PM MST to 8:00 PM MST
- Where
- North Phoenix/Glendale forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
A cluster of strong thunderstorms moved north across the western portion of the greater Phoenix area, including communities of Glendale and Peoria, during the evening hours on August 2nd. The stronger storms produced gusty outflow winds over 60 mph which generated massive amounts of blowing dust and caused widespread dust storm conditions. At 1903 a trained spotter 2 miles southwest of Peoria reported that visibility had dropped to below one quarter of a mile in dense blowing dust. A Dust Storm Warning had been issued for the area at 1828MST and it remained in effect until 2000MST. No accidents were reported due to the dust storm conditions.
Dust Storm, Apache Junction/Gold Canyon
- When
- August 2, 6:30 PM MST to 8:00 PM MST
- Where
- Apache Junction/Gold Canyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Scattered thunderstorms developed to the south of Phoenix during the afternoon hours on August 2nd; some of the stronger storms generated gusty outflow winds in excess of 50 mph that stirred up large amounts of dust and subsequently created dust storm conditions. During the early evening, a large dust storm moved north and through the east valley, including the town of Apache Junction. At 1847MST a trained spotter located about 2 miles southeast of Apache Junction and near the intersection of the Superstition Freeway and Tomahawk Road reported a dust storm with visibility below one quarter of a mile in blowing dust. A Dust Storm Warning had been issued for the area at 1828MST and it remained in effect through 2000MST.
Dust Storm, Fountain Hills/East Mesa
- When
- August 2, 6:30 PM MST to 8:00 PM MST
- Where
- Fountain Hills/East Mesa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Scattered thunderstorms developed to the south of Phoenix during the afternoon hours on August 2nd; some of the stronger storms generated gusty outflow winds in excess of 50 mph that stirred up large amounts of dust and subsequently created dust storm conditions. During the early evening, a large dust storm moved north and through the east valley, including the area around Fountain Hills and East Mesa. At 1840MST a trained spotter located about 4 miles southwest of Apache Junction and near the intersection of the Superstition Freeway and Ellsworth Road reported a dust storm with visibility down below 200 feet in dense blowing dust. At 1902MST another nearby trained spotter 3 miles west of Apache Junction reported visibility below one quarter of a mile in a dust storm. A Dust Storm Warning had been issued for the area at 1828MST and it remained in effect through 2000MST. No accidents were reported due to severely restricted visibility.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763441, 763450, 763457, 763468, 763442, 763443, 763444, 763445.